Commonly Asked Questions about Addiction and Treatment
Why are drug addicts so manipulative?
Individuals struggling with addiction can sometimes exhibit manipulative behaviors, but it's essential to understand that this isn't a characteristic of the person themselves, but rather a manifestation of the disease of addiction. These behaviors are typically driven by a powerful compulsion to continue using substances, often rooted in physical dependency, fear of withdrawal, or a desire to escape from negative feelings.
Manipulative behaviors can manifest in various ways. For instance, a person may lie or deceive others about their substance use, make excuses, shift blame, or use emotional tactics to avoid confrontations about their behavior or to secure resources for continuing their drug use. Often, these individuals are not consciously trying to be deceptive or manipulative; instead, they are driven by the intense compulsion created by their addiction.
Addiction also affects brain functions, including those responsible for judgment, decision making, learning, memory, and behavior control. When the brain's reward system is hijacked by substance use, obtaining and using the substance can take priority over everything else, leading to behaviors that the individual might not exhibit otherwise.
It's worth noting that not every person with a substance use disorder exhibits manipulative behaviors, and if they do, it's not a sign of their character, but rather the severity of their disorder.
The development of manipulative behaviors signals a need for professional help. Substance use disorders are serious, and effective treatments often involve a combination of medication, therapy, and long-term follow-up. Therapies like cognitive-behavioral therapy (CBT) can help individuals understand their behaviors, develop healthier coping mechanisms, and rebuild damaged relationships. Family and loved ones can also benefit from guidance and support on how to navigate these challenges without enabling the addiction.
When a person is a substance abuser, don't they realize their life is being destroyed?
Substance Use Disorder, commonly known as addiction, is a complex condition that can significantly impact a person's judgment, perceptions, and decision-making abilities. Here are a few reasons why someone struggling with substance abuse might not fully realize the extent of the damage it's causing to their life:
Denial: It's common for individuals suffering from addiction to be in denial about the extent of their problem. They might underestimate how much or how often they use, or they may not acknowledge the negative consequences that their substance use is causing.
Altered Brain Function: Addiction affects the brain's reward system and impairs cognitive function. This can distort a person's ability to clearly see the harm that their substance use is causing. They may focus intensely on the immediate rewards of drug use while minimizing or ignoring the long-term negative consequences.
Co-occurring Disorders: Many people with Substance Use Disorder also have other mental health disorders, such as depression or anxiety. These conditions can exacerbate feelings of denial or self-deception about the extent of the substance abuse problem.
Fear and Shame: Fear of withdrawal, fear of change, and shame about their substance use can also prevent individuals from admitting to themselves or others the full extent of their problem.
Lack of Awareness: Some individuals may not understand the signs and symptoms of addiction, or they may not recognize that they can seek help and that recovery is possible.
What to do if someone has a fentanyl overdose?
Fentanyl overdose is a life-threatening emergency that requires immediate action. Here are the steps you should take:
- Recognize the Signs: Common signs of a fentanyl overdose include slow or irregular breathing, drowsiness or unresponsiveness, constricted or pinpoint pupils, and cold and clammy skin.
- Call Emergency Services: Dial your country's emergency number (911 in the U.S) immediately. Explain the situation clearly and provide any known information about the person's drug use.
- Administer Naloxone if Available: Naloxone is a medication that can reverse the effects of an opioid overdose. If you have access to this medication, administer it according to the instructions, usually a spray in the nostril or an injection under the skin or into the muscle.
- Perform Rescue Breathing or CPR: If the person isn't breathing or has shallow breathing, start doing chest compressions and rescue breathing if you're trained to do so.
- Stay Until Help Arrives: Do not leave the person alone. Stay with them and try to keep them awake and responsive if possible.
- Provide Information: When emergency responders arrive, provide them with as much information as possible about the situation, including the person's age, weight, the drug they took, when they took it, and any underlying health conditions they might have.